Is Marijuana a good idea from chemo-related nausea?

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
magik25
Guest
Posts: 2
Joined: Thu Jan 04, 2007 7:51 pm

Is Marijuana a good idea from chemo-related nausea?

Postby magik25 » Thu Jan 04, 2007 9:40 pm

Iam a 25 year old female from Canada who was diagnosed with Invasive Ductal Carcinoma (1.3 cm, Grade 1, Node Negative, ER+ PR+) in September 2006. I underwent a modified radical mastectomy and sentinal node biopsy in September. No family history of breast cancer and no other cancers in the immediate family. I began chemotherapy November 17th, 2006: 4 cycles of Adriamycin and Cytoxin every 3 weeks.

During the 1st treatment I was prescribed Zofran and Stemetil for nausea. Nausea and Vomiting persisted for 4 days and on the 4th day I took a reaction to the Stemetil (muscle spasms of the jaw and clenching teeth). During the second treatment I was again prescribed Zofran and Ativan in addition and was told to take Gravol with Ativan as needed. The nausea and vomiting were worse this time and I ended up in hospital with extreme dehydration. My oncologist then told me that many people find that Cannabis a very effect relief from nausea. He said that he could prescribe the pill form of marijuana, but he said it doesn't work as well as the inhaled form of the drug. I decided not to use it in fear of taking some other reaction.

As I enter my 3rd treatment, I am now being prescribed Zofran and Decadron. The doctors tell me this is the last option. I am wondering what you think of marijuana use as a form of anti-emetic. I am also wondering if marijuana could possibly interact with any of the above drugs I am taking (AC chemo, Zofran, Gravol, Ativan, or Decadron).

Your advice would be appreciated. Thanks.

User avatar
Dr. Chan Lowe
Medical Doctor
Posts: 4069
Joined: Fri Dec 08, 2006 3:35 pm

Postby Dr. Chan Lowe » Thu Jan 04, 2007 10:33 pm

All the medications that you are trying are routinely used for nausea related to chemotherapy. Marijuana can have some antiemetic properties. I have used a pill form known as marinol with some limited success in the past for my cancer patients.

Nausea from chemotherapy can be very difficult to control. I would continue to work with your oncologist to find a combination of medications that is helpful for you.

I hope you feel better soon.
Advice and opinions given are based on the information provided and must not be considered an official medical recommendation. The limitations of the internet prevent an appropriate evaluation. Always consult your doctor if there is concern.

magik25
Guest
Posts: 2
Joined: Thu Jan 04, 2007 7:51 pm

Postby magik25 » Fri Jan 05, 2007 10:10 pm

Thanks for your reply. Can you answer specifically whether marijuana may react with any of the drugs I am currently taking (AC, Zofran, Gravol, Ativan, or Decadron)? Just nervous about trying it out while also on other medications and want to know the risks.

Thanks!

User avatar
Dr. Chan Lowe
Medical Doctor
Posts: 4069
Joined: Fri Dec 08, 2006 3:35 pm

Postby Dr. Chan Lowe » Sun Jan 21, 2007 3:37 pm

Sorry for the delayed reply. I didn't see your 2nd post. I am not aware of interactions; however, there is not good cross reference data for marijuana as it is not a prescribable drug in most places.

I have looked up the interactions between marinol (the pill form of marijuana) for all of the drugs with the exception of Gravol which I am not familiar with. There are no reported interacttions.

As with all medications, combining any medication should be done with caution and under the the supervision of a physician. Rare interactions are always possible, even though they are not reported.

Hope this helps.
Advice and opinions given are based on the information provided and must not be considered an official medical recommendation. The limitations of the internet prevent an appropriate evaluation. Always consult your doctor if there is concern.


Return to “Chemotherapy”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.